Tuesday, April 30, 2013
15 Strange Days
Three weeks ago I felt miserable.
On a Thursday I went for a great, sun-filled 4 mile run. That evening I had a sore throat, like I had swallowed sand paper. By Friday morning I also was achy, runny nose, sinus pain...the works. By the time Sunday rolled around I was also coughing. A deep, chesty cough. I napped and woke up feeling even worse, so I went to urgent care, expecting an upper respiratory infection or something along those lines.
The doctor said it was just really bad allergies and prescribed me a heavy-duty nasal spray and 2 weeks on steroids. Predisone. I wasn't very excited about that. I hate taking medication and I usually feel a difference in my body when I take just about anything. Add to that all of the horror stories of being on steroids and I was inclined to say no. But, if I have learned nothing else in the last few years, it is that I have to at least try to be a good patient. So, I filled the Rx and on Monday April 8 began a strong dose of Predisone that would then slowly taper over 15 days.
I was expecting an energy boost. When I took a 5-day round at the time I had my wisdom teeth removed I remember having so much energy post-surgery that I wrote an entire outline for a book while recovering in bed.
Rather than getting a boost in energy, I felt tired. And the second day I had horrible gas pains. Even further into the 15 days I began to feel big. The doctor had warned me that I could feel bloated, and did I ever! Plus my face got puffy and held sleep lines well into the afternoon.
Jeans that were loose suddenly were tight.
I had no energy/desire to workout, but once I would start I was able to power through at an almost robot-like state/pace.
One side-effect is an increase in sweating, and while I didn't experience it all day long, when I was doing cardio I would begin to sweat profusely about 10 minutes in. Not too bad, I just looked at it like detox :)
Every evening I get a nauseous feeling along with extreme fatigue. Just like with working out, though, I have been able to power through it if I choose to.
Increased appetite is another side effect, and it hasn't been too extreme, except at night. I think I ate ice cream every single night. And on Friday I put away two extra slices of pizza.
The worst part was feeling so big, and looking that way, too. I asked JF if I looked different and he said not at all. Turns out, he was either lying or not listening, because today, on my second to last day of treatment, he told me that in the middle, at my highest dosage time, that I looked hulky. Bulky. Stocky.
And that is what was weird. I didn't look or feel flabby, just solid.
I have already begun to thin out a bit. I had told myself I wasn't going to get on the scale during these 15 days. Of course I have. To a number that is 8-10 pounds over normal! Yikes. But I have been skimming some message boards and have read that most people lose the added weight, mostly water weight, very quickly.
This has been a very strange 2 week period. I do feel better than 2 weeks ago, although my cough is starting to come back. Hopefully this was all worth the changes in my body and mood.
I know that there are many people that have to take steroids and so many other medications that change their weight and so much more for an ongoing period of time. This has definitely been an eye-opening experience and I hope to use what I have learned to help when students are faced with such issues.
I wrote the above post on April 21. I am writing this April 29, 3 weeks after beginning the Prednisone, and 1 week after ending it. When my mom heard I was taking a steroid she mentioned that she felt like all it did was mask any symptoms that would only come back. She may faint when she reads this, but my mom was right! The last few days my chest is heavy, I am coughing like crazy and nearly have no voice :/ I don't think I will ever take steroids for acute seasonal allergies again. If I have to for an allergic reaction or something, I will. But this has not been a success in my book.
Since we are on the subject of allergies, I will use this as an opportunity to share some photos of the beautiful, allergy-inducing plains of Missouri:
Have you ever had to take steroids for medical reasons?
How did you feel?
Does taking medicine make you feel foggy/icky/different in any way?
Did you notice that I was looking puffy the last two weeks but, just like JF, decline comment? ;)